John Harer

John Harer

Professor of Mathematics

Professor Harer's primary research is in the use of geometric, combinatorial and computational techniques to study a variety of problems in data analysis, shape recognition, image segmentation, tracking, brain imaging, biological networks and gene expression.

Appointments and Affiliations

  • Professor of Mathematics
  • Professor in the Department of Electrical and Computer Engineering

Contact Information

Education

  • Ph.D. University of California at Berkeley, 1979
  • B.A. Harvard University, 1974

Research Interests

Professor Harer's primary research is in the use of geometric, combinatorial and computational techniques to study a variety of problems in data analysis, shape recognition, image segmentation, tracking, brain imaging, biological networks and gene expression.

Courses Taught

  • BIOLOGY 218: Biological Clocks: How Organisms Keep Time
  • MATH 190: Special Topics in Mathematics
  • MATH 221: Linear Algebra and Applications
  • MATH 573S: Modeling of Biological Systems
  • MATH 611: Algebraic Topology I
  • MATH 790-90: Minicourse in Advanced Topics
  • MATH 799: Special Readings

Representative Publications

  • Perea, JA; Deckard, A; Haase, SB; Harer, J, SW1PerS: Sliding windows and 1-persistence scoring; discovering periodicity in gene expression time series data., BMC Bioinformatics, vol 16 (2015) [abs].
  • Munch, E; Turner, K; Bendich, P; Mukherjee, S; Mattingly, J; Harer, J, Probabilistic Fréchet means for time varying persistence diagrams, Electronic Journal of Statistics, vol 9 no. 1 (2015), pp. 1173-1204 [10.1214/15-EJS1030] [abs].
  • Farr, RS; Harer, JL; Fink, TM, Easily repairable networks: reconnecting nodes after damage., Physical Review Letters, vol 113 no. 13 (2014) [abs].
  • Turner, K; Mileyko, Y; Mukherjee, S; Harer, J, Fréchet Means for Distributions of Persistence Diagrams, Discrete & Computational Geometry, vol 52 no. 1 (2014), pp. 44-70 [10.1007/s00454-014-9604-7] [abs].
  • Perea, JA; Harer, J, Sliding Windows and Persistence: An Application of Topological Methods to Signal Analysis, Foundations of Computational Mathematics, vol 15 no. 3 (2014), pp. 799-838 [10.1007/s10208-014-9206-z] [abs].